Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 35, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2016, 9:16 PM MST for Maricopa County, Arizona. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2016, 9:16 PM MST (04:16 UTC)
- Expired
- Jul 29, 2016, 10:00 PM MST
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 9:43 PM MST | TSTM WND GST 89 | 4 S Gila Bend, AZ | GILA BEND AF AUX FIELD REPORTED WIND GUSTS OF 89 MPH. |
| Jul 29, 9:43 PM MST | TSTM WND GST 89 | 4 S Gila Bend, AZ | GILA BEND AF AUX FIELD REPORTED WIND GUSTS OF 89 MPH. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:58 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WUUS55 KPSR 300416 SVRPSR AZC013-300500- /O.NEW.KPSR.SV.W.0035.160730T0416Z-160730T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 916 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 1000 PM MST * AT 915 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER SONORAN NATIONAL MONUMENT...OR 9 MILES EAST OF GILA BEND...AND MOVING SOUTHWEST AT 30 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS ALONG WITH BLOWING DUST AND REDUCED VISIBILITIES BELOW ONE-HALF MILE. * LOCATIONS IMPACTED INCLUDE... BUCKEYE...GILA BEND...ESTRELLA...BIG HORN... GILA BEND AUXILIARY FIELD...COTTON CENTER... BOSQUE AND SONORAN NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3325 11265 3308 11227 3256 11251 3286 11306 TIME...MOT...LOC 0415Z 027DEG 27KT 3299 11252 $$ NOLTE
1 follow-up statement
517 WWUS55 KPSR 300448 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 948 PM MST FRI JUL 29 2016 AZC013-300500- /O.CON.KPSR.SV.W.0035.000000T0000Z-160730T0500Z/ MARICOPA AZ- 948 PM MST FRI JUL 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MST FOR SOUTHWESTERN MARICOPA COUNTY... AT 947 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF GILA BEND AUXILIARY FIELD...OR 12 MILES SOUTH OF GILA BEND...MOVING SOUTHWEST AT 30 MPH. THE GILA BEND AUXILIARY FIELD MEASURED A WIND GUSTS IN EXCESS OF 85 MPH. LOCATIONS IMPACTED INCLUDE... BUCKEYE...GILA BEND...ESTRELLA...BIG HORN... GILA BEND AUXILIARY FIELD...COTTON CENTER... BOSQUE AND SONORAN NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE OVERTURNED. FOR YOUR PROTECTION MOVE IMMEDIATELY TO A SAFE SHELTER OR TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3325 11265 3308 11227 3256 11251 3286 11306 TIME...MOT...LOC 0447Z 027DEG 27KT 3277 11265 $$ NOLTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM MST, 7 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM MST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST FRI JUL 29 2016
.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity beginning this evening and
continuing into next week. All typical hazards associated with the
monsoon season including strong damaging winds, blowing dust,
lightning, and localized flooding will be in play.
&&
.DISCUSSION...
Conditions continue to evolve toward a very active, high impact
weather situation across central Arizona this evening and tonight.
Regional objective analysis shows the H5 anti-cyclone gradually
weakening and shifting east towards the four corners. Per WV imagery,
there appears to be a subtle wave on the eastern periphery of this
midtropospheric high pressure over west-central/southwest NM, and
visible imagery shows rapid manifestation of midlevel clouds in
response to this feature (and possibly encapsulating a gravity wave
as well). Convection over the White Mountains already shows
rather organized outflow and very solid coverage. Given these
features,its not surprising that modest cooling and moistening of the
middle atmosphere is forecast for the remainder of the day per
forecast sounding data.
NCAR and SSEO ensemble output along with almost every local high
resolution model resoundingly suggests intense outflow
winds/boundaries developing from high terrain convection propagating
towards lower elevations. Deep outflow boundaries (and numerous
collisions) should be sufficient to spur additional convection
helping re-enforce strong surface winds leading to expansive dense
blowing dust. Ensemble mean probabilities for sfc winds greater than
30-40kt across the Phoenix metro are about as high as typically ever
seen during monsoon season. Given the relatively high confidence, a
blowing dust advisory remains in effect as a watch type product
leading into this presumptive large event.
In addition to expansive dense blowing dust, severe weather remains
a distinct possibility as well with forecast soundings indicating
outflow mixing 11 g/kg of moisture in a sfc-600mb layer resulting in
the localized release of 1500 J/kg energy with any better
perturbation. Unusually steep H7-H5 lapse rates near 8 C/km will be
juxtaposed with DCape values near 2000 J/kg indicative of both
severe hail and wind potential. Probably the main uncertainty is how
extensive the deeper convective cells will spread across the
forecast area. but certainly the opportunity exists for a
significant event given the underlying parameters.
Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model
output indicates very delayed build up of instability Saturday
afternoon. In fact, forecast soundings show the typical convectively
overturned environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches
onto a well defined inverted trough/shortwave Saturday night while
at the same time surges an anomalously high theta-e airmass
northward towards central Arizona. POPs remain quite high during the
Sunday morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.
Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.
Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.
Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
evening for AZZ027-028.
Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ022-023-026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...PerchaIn the hours before
Local storm report, Jul 29, 9:02 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
902 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND DMG 4 N PHOENIX 33.51N 112.07W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
2 FT DIAMETER TREE UPROOTED.
&&
NWS PHOENIX AZ
IRIS SYSTEMLocal storm report, Jul 29, 9:05 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
905 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 SE SKY HARBOR AIRPORT 33.43N 112.00W
07/29/2016 M70 MPH MARICOPA AZ ASOS
ASOS STATION PHOENIX SKY HARBOR INTL ARPT
/PHX/.
&&
JSLocal storm report, Jul 29, 9:08 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 5 WSW PHOENIX 33.42N 112.15W
07/29/2016 M68 MPH MARICOPA AZ MESONET
MESONET STATION 4 WSW PHOENIX /SRP32/.
&&
JSLocal storm report, Jul 29, 9:09 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
909 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 2 E PARADISE VALLEY 33.52N 111.90W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
3 TREES BLOWN DOWN, 6 IN DIAMETER.
&&
NWS PHOENIX AZ
IRIS SYSTEMLocal storm report, Jul 29, 9:10 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
910 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 6 WNW BUCKEYE 33.42N 112.69W
07/29/2016 M62 MPH MARICOPA AZ AWOS
AWOS STATION 6 WNW BUCKEYE /BXK/.
&&
JSLocal storm report, Jul 29, 9:11 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
911 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 SE MARICOPA 33.02N 111.99W
07/29/2016 M63 MPH PINAL AZ MESONET
MESONET STATION 4 SE MARICOPA /UP559/.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:02 PM MST | Special Weather Statement | PSR | Gila | 58 min |
| Jul 29, 5:28 PM MST | Blowing Dust Advisory | PSR | 5 hr | |
| Jul 29, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Jul 29, 6:03 PM MST | Special Weather Statement | PSR | 57 min | |
| Jul 29, 6:18 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 29, 6:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 29, 7:11 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 29, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Jul 29, 7:28 PM MST | Dust Storm Warning | PSR | 73 min | |
| Jul 29, 7:31 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 7:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 29, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 29 min |
| Jul 29, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 19 min |
| Jul 29, 8:16 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 29, 8:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Jul 29, 8:24 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 36 min |
| Jul 29, 8:27 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 8:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 29, 8:36 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 29, 9:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 29, 9:22 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 9:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Jul 29, 9:32 PM MST | Dust Storm Warning | PSR | 4 hr | |
| Jul 29, 9:43 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 29, 9:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Jul 29, 10:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Jul 29, 10:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 1:13 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 3:06 AM MST | Special Weather Statement | PSR | La Paz | 54 min |
| Jul 30, 3:57 AM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Jul 30, 4:02 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 5:22 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 113 min |
| Jul 30, 6:58 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.